Secondary Logo

Share this article on:

Sulfasalazine-Induced Fulminant Hepatitis in Pediatric Crohn's Disease: Report of Two Cases

Besnard, Marianne; Debray, Dominique*; Durand, Philippe; Cézard, Jean-Pierre; Navarro, Jean

Journal of Pediatric Gastroenterology & Nutrition: January 1998 - Volume 26 - Issue 1 - p 119,120
Short Communication

Pediatric Gastroenterology-Hôpital Robert Debré; and * Hepatology, and †Intensive Care Unit-Hôpital Bicêtre, Paris, France

Received February 18, 1997; accepted May 30, 1997.

Address correspondence and reprint requests to Dr. M. Besnard, at Service de Gastro-entérologie Pédiarique, Hôpital Robert Debré, 48, boulevard Sérurier, 75019 Paris, France.

Sulfasalazine (Salazopyrin [SZO], Kabi Pharmacia, Saint-Quentin-Yvelines, France) has been widely used in the treatment of inflammatory bowel disease. Adverse effects are frequent (1), and most are dose-dependent. Idiosyncratic reactions are rare but may be life-threatening. We recently encountered two such cases in children with Crohn's disease. Both developed stereotypical manifestations, leading to fulminant hepatitis and emergency liver transplantation.

Back to Top | Article Outline

CASE 1

A 10-year-old boy developed ileocolonic Crohn's disease in February 1992 and was treated with metronidazole and SZO. Three weeks later pharyngitis, rash, and malaise developed in the patient. On admission, he was febrile and jaundiced and had polyadenopathies but no liver enlargement. Results of laboratory tests showed hypereosinophilia, cytolytic, and cholestatic hepatitis. Moderate inflammation was present, but infection was ruled out. During the following week, hepatomegaly, severe cholestasis, and acute liver failure developed. Salazopyrin hepatotoxicity was suspected, and the drug was immediately withdrawn (day 29). Intravenous steroids were ineffective. Grade 4 hepatic encephalopathy led to emergency liver transplantation. Histologic study revealed massive necrosis and inflammation. Hyperacute liver rejection necessitated a second transplantation, which was complicated by fatal aspergillosis.

Back to Top | Article Outline

CASE 2

A 10-year-old girl with diffuse Crohn's disease entered remission receiving parenteral nutrition and steroids. 5-amino-salicylic acid (5-ASA) maintenance therapy was started in December 1994. Crohn's disease was inactive for a year, but pancreatic enzymes became slightly elevated. On December 12, 1995, periumbilical pain and anorexia led to a change in drug treatment to Salazopyrin. On day 11, pharyngitis developed, and a week later, rash, polyadenopathies, and fever. On admission, the patient's abdomen was normal. Laboratory test results revealed hypereosinophilia and mild inflammation. Transaminase levels were subnormal (1.5 N) and hyperamylasemia was present (2 N). Salazopyrin was discontinued on day 24 and hyperthermia was treated with acetaminophen. Microbiologic and immunologic test results were all negative. Painful hepatomegaly, jaundice, major cytolysis, and altered coagulation tests were noted on day 30. Prophylactic N-acetyl-cysteine was given, although plasmatic acetaminophen was low. Acute liver failure induced by SZO was suspected, and grade 3 encephalopathy led to liver transplantation. The explanted liver showed massive necrosis and inflammation. The subsequent outcome was good.

Back to Top | Article Outline

DISCUSSION

An immunoallergic drug reaction was highly probable in both patients. The initial symptoms were characteristic of such a reaction and were similar to those described in more than 40 patients in the literature: onset within 3 weeks after the first drug administration, noninfectious fever, rash, and hepatitis. Therefore, “viral-like” disease after the prescription of SZO calls for vigilance, and immunoallergic hepatitis should be suspected. Prompt drug withdrawal is crucial, but often insufficient. Highdose steroids or N-acetyl-cystein show inconsistent efficacy in stopping the progress of hepatitis. The sulfapyridine moiety of SZO is probably responsible for these reactions, but cross-reactions have also been described with 5ASA in SZO-intolerant patients (2). On the basis of our experience and of the 10 fatal cases of SZO hepatic necrosis reported before(3), we strongly advise that SZO be avoided in children with inflammatory bowel disease. New aminosalicylates should be the preferred treatment drugs, as they have better tolerability with less severe hepatotoxicity and equivalent efficacy in the treatment of moderate inflammatory bowel disease.

Back to Top | Article Outline

REFERENCES

1. Das K, Eastwood MA, McManus JP, Sircus W. Adverse reactions during salicylazosulfapyridine therapy and the relation with drug metabolism and acetylator phenotype. N Engl J Med 1973;289:491-5.
2. Hautekeete ML, Bourgeois N, Potvin P, et al. Hypersensitivity with hepatotoxicity to mesalazine after hypersensitivity to sulfasalazine. Gastroenterology 1992;103:1925-7.
3. Boyer DL, Li BU, Fyda JN, Friedman RA. Sulfasalazine-induced hepatotoxicity in children with inflammatory bowel disease. J Pediatr Gastroenterol Nutr 1989;8:528-32.
© Lippincott-Raven Publishers